Allopurinol and Rashes
Allopurinol (Zyloprim, Aloprim) is a xanthine oxidase inhibitor that prevents attacks of gout and renal stones in affected patients, and also treats some complications of cancer chemotherapy. It works by reducing the amount of a chemical called uric acid, which in high doses is responsible for these conditions. Allopurinol is not used to treat gout or renal stones, rather to prevent further attacks in patients already affected by these conditions.
Signs and Symptoms of a Allopurinol Rash
A rash is a change to your skin; the changes may include redness, itching, pain, blistering, swelling, or scaling. Rashes can be due to a number of factors, such as irritation from a new skin product or detergent, or skin conditions such as eczema, psoriasis or seborrheic dermatitis.
If you develop a rash whilst taking allopurinol therapy, it could be due to one of the above reasons, or it could be a reaction that your body is having to the medication. Developing a rash in response to a medication is a fairly common side effect, especially if you are prone to allergies.
Rashes that develop in reaction to allopurinol treatment can vary from a slight skin irritation to a severe allergic reaction. Milder rashes may consist of an area of itching, redness or small bumps on a small area of your body. A severe reaction to the medication can produce a wide-spread skin rash, with skin peeling, hives, a temperature and joint pains. You may feel quite unwell with a reaction such as this.
What Causes the Rash, and Who’s at Risk of Developing it?
Rashes are unfortunately the most commont side effect of allopurinol. They may affect anyone who is sensitive to allopurinol, and this sensitivity cannot always be predicted. However, sensitivities to medicines such as allopurinol occur more frequently in people with allergies. It has also been shown that people taking an antibiotic called amoxicillin at the same time as allopurinol are more likely to develop a rash, possibly due to an interaction between the drugs.
What should you do if you develop a Rash when taking Allopurinol?
If you develop a skin rash while taking allopurinol, you should stop taking the medication immediately. You should then go and see your physician. If the rash is mild, you can use a gentle medicated skin cream such as E45 cream to soothe the skin and relieve the itching and other symptoms. You should see a physician urgently if you develop the symptoms of a severe reaction to allopurinol, as you will need to have treatment for your skin. This may involve a stay in hospital if the rash is very severe, or treatment with a group of medications called anti-histamines that will stop the reaction your body is having to the allopurinol.
If you have a mild rash, your doctor may continue the allopurinol treatment, because it could be due to a cause other than your medication. However, they will likely stop your allopurinol if the rash returns, and you may have to be given another medication.